Montana, 2017Damaging Winds in Montana, August 24, 2017
August 24, 2017 · NWS GGW · 2 events in 1 county or zone
Strong daytime heating ahead of an approaching cold front allowed strong to severe thunderstorms to develop. Thunderstorms near the Phillips/Valley County line produced a squall line which quickly moved east through most of Valley County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong daytime heating ahead of an approaching cold front allowed strong to severe thunderstorms to develop. Thunderstorms near the Phillips/Valley County line produced a squall line which quickly moved east through most of Valley County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 24, 1:38 PM MST, 6 hours 46 minutes earlier.
Area forecast discussion, Aug 24, 1:38 PM MST, 6 hours 46 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
238 PM MDT Thu Aug 24 2017
.SHORT TERM...for northeast Montana...tonight through Fri...
Hot and dry weather conditions are continuing this afternoon
across northeast Montana ahead of an approaching cold front. Highs
are topping out into the low to middle 90s across the area with
gusty south to southeast winds. As the front approaches tonight,
expect scattered showers and isolated thunderstorms. Individual
storms pay produce up to a tenth of an inch of QPF, though average
rainfall will be less overall.
Lingering showers will exit the area on Friday into the Dakotas.
As this happens, temperatures will be lower in the wake of the
frontal passage by about 10 to 15 degrees, with highs in the upper
70s to mid 80s. Maliawco
.LONG TERM...Fri night through Thu...
The forecast is picked up Friday night with an upper trough well
to the north and upper high pressure well to the south. This
leaves Northeast Montana under a zonal flow aloft. There is an
embedded disturbance in the flow, associated with the Canadian
trough, that will ride through just north of our area causing a
weak boundary to fluctuate. The result could be a few showers and
thunderstorms overnight and into the morning.
The upper ridge, which had been over the ocean, shifts east
Saturday to cause the upper flow to veer to the northwest. Expect
near normal temperatures. The ridge axis slowly drifts east for
Sunday, then remains in place through mid-week. Temperatures will
ramp higher than normal. Tuesday will see a weak, dry front
depress the boundary south near the international border to knock
temperatures down closer to normal.
Sometime Thursday night or Friday the models hint at another
short-wave disturbance sneaking through the prairie provinces,
which could generate a few showers with thunder, and maybe some
wind, but that is not yet certain.
Templer
Previous discussion -
Upper trof pushes into central Canada with the main low pressure
lifting toward the Arctic Friday night. Enough instability in the
northwest flow behind the trof for a few showers on Saturday.
Ridge then begins rebounding across the Great Basin into early
next week. Dry weather with warming temperatures expected for
Sunday and Monday.
A weak shortwave sliding through Canada will suppress the ridge
slightly on Tuesday pushing a dry backdoor front into northern
Montana. No precipitation is expected but temperatures should drop
a few degree. Ebert
&&
.AVIATION...
VFR conditions will prevail tonight with south to southeast winds
10 to 20 kts in the evening, becoming northwest at around 10 kts
after 06Z with a cold frontal passage. Scattered showers with
isolated thunder will push across the region tonight before
exiting into the Dakotas on Friday. Maliawco
&&
.FIRE WEATHER...
Hot and dry conditions will continue through early evening hours
with highs in the 90s and minimum RH values below 20 percent. This
will occur in the presence of gusty south to southeast winds,
leading to elevated fire weather conditions.
Scattered showers and isolated thunderstorms will occur tonight
with a wind switch to the northwest as a cold front pushes across
the area tonight. Any storms may elevate fire conditions due to
lightning, though recovering relative humidity readings should
reduce potential impacts. Additionally, at this time northwest
winds behind the front are expected to be somewhat lighter than
the south to southeast winds in advance of this system.
Nevertheless, winds could still be a big gusty and erratic in and
near any thunderstorms that occur. As a result, messaging will
continue for elevated fire weather conditions this afternoon into
tonight, but no headlines are expected due to the marginal nature
of this setup.
Drier weather conditions and warming temperatures are once again
expected late in the weekend into next week with an upper level
ridge building across the western U.S. and amplifying into eastern
Montana. Maliawco
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
weather.gov/glasgow
In the hours before
Special weather statement, Aug 24, 6:46 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Glasgow MT
746 PM MDT THU AUG 24 2017
MTZ016-017-059-061-250215-
Central and Southeast Phillips MT-Northern Valley MT-
Northern Phillips MT-Central and Southern Valley MT-
746 PM MDT THU AUG 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS AND
NORTHWESTERN VALLEY COUNTIES UNTIL 815 PM MDT...
At 746 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Saco, or 18 miles east of Malta, moving northeast
at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Saco, Frenchman Reservoir, Bowdoin and Sleeping Buffalo.
LAT...LON 4875 10699 4829 10740 4836 10765 4886 10736
TIME...MOT...LOC 0146Z 205DEG 29KT 4840 10748
TFJ
Special weather statement, Aug 24, 6:48 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Glasgow MT
748 PM MDT THU AUG 24 2017
MTZ022-250215-
Garfield MT-
748 PM MDT THU AUG 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD COUNTY UNTIL 815
PM MDT...
At 748 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Jordan, moving north at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Jordan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4720 10697 4725 10722 4762 10712 4754 10674
TIME...MOT...LOC 0148Z 197DEG 24KT 4730 10707
TFJ
Special weather statement, Aug 24, 6:53 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Glasgow MT
753 PM MDT THU AUG 24 2017
MTZ022-026-250230-
Garfield MT-Prairie MT-
753 PM MDT THU AUG 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GARFIELD AND
NORTHWESTERN PRAIRIE COUNTIES UNTIL 830 PM MDT...
At 752 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hillside, or 34 miles southeast of Jordan, moving north at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Cohagen and Hillside.
LAT...LON 4685 10664 4723 10661 4716 10606 4684 10627
4684 10656
TIME...MOT...LOC 0152Z 189DEG 26KT 4691 10649
TFJSpecial weather statement, Aug 24, 7:13 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Glasgow MT
813 PM MDT THU AUG 24 2017
MTZ017-022-023-250300-
Garfield MT-McCone MT-Central and Southern Valley MT-
813 PM MDT THU AUG 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GARFIELD...
SOUTHWESTERN VALLEY AND NORTHWESTERN MCCONE COUNTIES UNTIL 900 PM
MDT...
At 813 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles north of Brusett to near Hell Creek
Rec Area. Movement was northeast at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Fort Peck, The Pines Rec Area, Fort Peck Marina, Hell Creek Rec Area,
Duck Creek Rec Area, Haxby and Park Grove.
LAT...LON 4824 10679 4793 10612 4749 10685 4772 10736
TIME...MOT...LOC 0213Z 222DEG 36KT 4770 10725 4755 10692
TFJ
Local storm report, Aug 24, 7:19 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
819 PM MDT THU AUG 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 7 SE DEVILS CREEK REC A 47.55N 107.54W
08/24/2017 M56 MPH GARFIELD MT MESONET
SOUTH SAWMILL RAWS
&&
TEDJLocal storm report, Aug 24, 7:38 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
838 PM MDT THU AUG 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM NON-TSTM WND GST 17 N WINNETT 47.25N 108.35W
08/24/2017 M52 MPH PETROLEUM MT MESONET
DRY BLOOD CREEK RAWS
&&
TEDJThunderstorm Wind, Valley
- When
- August 24, 8:24 PM MST
- Where
- Valley County, 0.69 mi S of Glasgow Intl Airport (Kggw)
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.210, -106.620
A 63 mph wind gust was measured as the Glasgow Airport ASOS.
Thunderstorm Wind, Valley
- When
- August 24, 8:30 PM MST
- Where
- Valley County, 0.66 mi SSE of Saint Marie
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.411, -106.516
The Saint Marie MARCO site measured a 67 mph thunderstorm wind gust. Time is estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Florida, August 24, 2017$6,000 · 50 kt wind · 6 events
- Flash Flooding in Arizona, August 24, 2017$6,000 · 3 events
- Hail and Damaging Wind in Nebraska, August 24, 20171 in hail · 3 events
- Hail in Colorado, August 24, 20171 in hail · 3 events
- Waterspouts in Lake Michigan, August 24, 20172 events
- Funnel Cloud in Florida, August 24, 20171 event
- Wildfire in Washington, August 24, 20171 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 24, 20171 event
- Lightning Strike in South Carolina, August 24, 2017$1,000 · 1 event
- Waterspout in Gulf of Mexico, August 24, 20171 event
- Hail in Nebraska, August 24, 20171 in hail · 1 event
- Hail in Montana, August 24, 20171 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716373, 716385.